Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Spokane, WA

June 13, 2003Kootenai County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jun 13, 2003, 5:50 PM PDT for Kootenai County, Idaho. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 5:50 PM PDT (00:50 UTC)
Expired
Jun 13, 2003, 6:15 PM PDT
In force
25 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Kootenai County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS56 KOTX 140050
SVROTX
IDC055-140115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
550 PM PDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  THIS INCLUDES THE CITIES OF...RATHDRUM...HAYDEN

* UNTIL 615 PM PDT

* AT 545 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF RATHDRUM TO
  6 MILES SOUTHWEST OF RATHDRUM...OR FROM 11 MILES NORTHWEST OF
  RATHDRUM TO 3 MILES NORTHWEST OF POST FALLS...MOVING NORTHEAST AT
  50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   HAYDEN LAKE...HAYDEN AT 555 PM PDT
   CHILCO...ATHOL AT 600 PM PDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE NICKLE SIZED HAIL...AND
WINDS IN EXCESS OF 60 MPH.

IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4774 11704 4774 11666 4796 11668 4797 11705
          4787 11704

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:30 PM PDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 13, 2:30 PM PDT, 3 hours 20 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT FRI JUN 13 2003

.SYNOPSIS...A TROF OF LOW PRESSURE WILL CONTINUE TO MOVE THROUGH THE
FORECAST AREA THIS EVENING BRINGING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TO THE AREA. A WEAK RIDGE WILL SLOWLY BUILD OVER THE
PACIFIC NORTHWEST FOR THE WEEKEND WITH A RETURN TO MAINLY DRY
CONDITIONS AND MORE SEASONABLE TEMPERATURES.

.DISCUSSION...
.TONIGHT THROUGH MONDAY...WATER VAPOR IMAGERY HAS VORT CENTER LOCATED
JUST WEST OF HANFORD EARLY THIS AFTERNOON. TROF WILL CONTINUE TO MOVE
QUICKLY NORTHEAST INTO TONIGHT. EXPECT SHOWER AND THUNDERSTORM
ACTIVITY TO CONTINUE WELL INTO THIS EVENING BEFORE MOVING INTO CANADA
AND MONTANA LATER TONIGHT. SOUTHWESTERLY FLOW REPLACES THE TROF
ON SATURDAY WITH A FEW EMBEDDED SHORTWAVES. FEEL THESE WAVES WILL BE
TOO WEAK FOR ANY PRECIP THREAT...BUT WILL CONTINUE WITH THE PARTLY
CLOUDY CONDITIONS. SHORTWAVE UPPER LEVEL RIDGE WILL SLOWLY BUILD
FROM SUNDAY AND INTO MONDAY CLEARING SKIES BY THE FIRST PART OF
NEXT WEEK. TEMPERATURES WILL RETURN TO NEAR NORMAL BY SUNDAY AS 850
MB TEMPS REBOUND SLIGHTLY WITH THE BUILDING 500 MB HEIGHTS. BY
MONDAY...850 MB THERMAL RIDGE RETURNS TO THE AREA WITH 850 MB TEMPS
REBOUNDING TO THE 16-20 DEGREE CELSIUS RANGE. THIS WILL PUT OUR
AFTERNOON TEMPS ABOVE NORMAL FOR THIS TIME OF YEAR TO THE UPPER 70S
AND 80S DEGREE RANGE.

.EXTENDED...
.TUESDAY THROUGH FRIDAY...CURRENT FORECAST REQUIRES NO MAJOR CHANGES.
WILL TWEAK TEMPERATURES A BIT AFTER THE COLD FRONTAL PASSAGE ON
THURSDAY. OTHERWISE HIGH PRESSURE RIDGING WILL DOMINATE THROUGH
THURSDAY. THEN ONLY SLIGHT CHANCE PRECIPITATION ON THURSDAY WITH
THE FRONTAL PASSAGE.

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 047/074/049/077/050/081 21-000
COE 046/073/048/076/050/080 21-000
PUW 046/074/046/076/048/079 11-000
LWS 053/080/051/083/053/085 11-000
CQV 047/076/048/078/050/082 31-000
SPT 044/075/044/077/046/080 41-0--
WWP 043/071/044/073/047/077 41-0--
MWH 048/078/050/081/053/085 1--000
EAT 051/079/051/082/053/085 2--000
OMK 049/077/049/080/051/083 2--000

.OTX...NONE.
Hazardous weather outlook, Jun 13, 5:53 AM PDT, 11 hours 57 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-141330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE...TODAY

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE IDAHO PANHANDLE
AS A COLD FRONT PASSES THROUGH. SOME OF THESE STORMS MAY BE STRONG
FEATURING HAIL, BRIEF HEAVY RAINS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.